Texas, 2013Hail and Damaging Wind in Texas, May 27, 2013
May 27, 2013 · NWS LUB · 8 events in 4 counties and zones
The dryline mixed east of the Caprock Escarpment by late afternoon, creating an area of enhanced convergence across the Rolling Plains and extreme southeastern Texas Panhandle. Decreasing heights and cooling aloft allowed for sufficient instability to aid in generating scattered thunderstorms with large to giant size hail up to baseball size.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The dryline mixed east of the Caprock Escarpment by late afternoon, creating an area of enhanced convergence across the Rolling Plains and extreme southeastern Texas Panhandle. Decreasing heights and cooling aloft allowed for sufficient instability to aid in generating scattered thunderstorms with large to giant size hail up to baseball size.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 27, 2:56 PM CST, 1 hour 49 minutes earlier.
Area forecast discussion, May 27, 2:56 PM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
356 PM CDT MON MAY 27 2013
.SHORT TERM...
ISOLATED POTENTIALLY SEVERE TS STILL ON TARGET LATE THIS AFTN AND
THIS EVENING ALONG AND EAST OF THE DRYLINE. AT 20Z THE DRYLINE WAS
LOCATED NEAR A MEMPHIS TO RALLS TO O'DONNELL LINE WHILE SATELLITE
SHOWED A QUICKLY DEVELOPING CU FIELD EAST TO SOUTH OF LUBBOCK.
VISUALLY MUCH OF THE CU OF THE MODERATE TO TOWERING VARIETY. AS
SUCH NO SIGNIFICANT CHANGES TO BE MADE TO THE FCST FOR THIS
EVENING AND OVERNIGHT.
TUESDAY COULD BE INTERESTING WITH POTENTIALLY A COUPLE OF PERIODS OF
ACTIVE WEATHER. THE FIRST IS TUESDAY MORNING WITH SOME MODELS
GENERATING SOME ELEVATED CONVECTION IN THE 12Z-18Z TIME FRAME
ASSOCIATED WITH AN UPPER SHORT WAVE TROUGH LOCATED OVER SWRN ARIZONA
MID-AFTERNOON TODAY. THE SECOND PERIOD COMES IN THE AFTN ASSOCIATED
WITH THE DRYLINE. A MORE SIGNIFICANT UPPER TROUGH PROGGED TO MOVE
OVER THE CNTL ROCKIES TUESDAY WILL HELP HOLD THE DRYLINE FURTHER
WEST TUESDAY AFTN WHILE LOWERING HEIGHTS ASSOCIATED WITH THE TROUGH
AND POTENTIALLY FAVORABLE UPPER LEVEL FLOW SUGGEST THE CAP MAY BE
EASIER TO BREAK. CONTINUE TO THINK THAT CHANCE POPS JUSTIFIED FOR AT
LEAST THE NERN HALF OF THE FCST AREA WITH A REASONABLY HIGH
CONDITIONAL PROBABILITY OF SEVERE. WILL BE INTERESTING TO SEE HOW THE
MORNING CONVECTION...SHOULD IT DEVELOP...END UP AFFECTING THE AFTN
SET UP. THAT ONE POSSIBILITY ENOUGH TO KEEP FROM RAISING POPS TOWARD
40 OR 50 PCT ATTM.
&&
.LONG TERM...
LARGE SCALE FORCING FOR ASCENT WILL BE ON THE INCREASE TUESDAY NIGHT
INTO WEDNESDAY AS HEIGHTS ALOFT BEGIN TO FALL IN RESPONSE TO AN
APPROACHING TROUGH FROM THE GREAT BASIN AND INTERMOUNTAIN WEST
REGION. A 100+ KNOT UPPER JET STREAK WILL DIVE THROUGH THE BACKSIDE
OF THIS FEATURE GIVING IT A NEGATIVELY TILTED ORIENTATION AND
SUBSEQUENTLY PLACING WEST TEXAS IN VICINITY OF THE ASCENDING LEFT
EXIT REGION OF THIS JET. NOCTURNAL LOW LEVEL JET WILL RAMP UP TO
40-50 KNOTS TUESDAY EVENING/NIGHT AHEAD OF THIS INCREASING FLOW
ALOFT...PROMOTING INCREASING WESTERLY BULK SHEAR VECTORS APPROACHING
40-50 KNOTS AT TIMES. ORTHOGONAL NATURE OF THESE VECTORS TO THE
RETREATING DRYLINE MAY SUPPORT DISCRETE SUPERCELLS EARLIER IN THE
EVENING BECOMING ELEVATED AS BOUNDARY LAYER STABILIZATION OCCURS.
MAY SEE A BRIEF TORNADO THREAT EARLY IN THE EVENING...BEFORE LARGE
HAIL AND WIND GUSTS BECOME THE MAIN IMPACTS. STORMS WILL LIKELY MESH
INTO A COMPLEX AS THEY TURN INTO THE INCREASING MOIST AXIS PROVIDED
BY THE LOW LEVEL JET...ALLOWING ACTIVITY TO PERSIST INTO THE
OVERNIGHT HOURS.
CONTINUED HEIGHT FALLS COINCIDING WITH PEAK HEATING WEDNESDAY WILL
MAINTAIN STORM CHANCES...BUT FARTHER EASTWARD MIXING OF THE DRYLINE
AHEAD OF THE APPROACHING UPPER TROUGH SHOULD KEEP COVERAGE CONFINED
FARTHER EAST MAINLY ACROSS PORTIONS OF THE ROLLING PLAINS AND
EXTREME SOUTHEAST PANHANDLE. CONVECTION THAT GETS GOING WILL HAVE
THE POTENTIAL TO BECOME STRONG TO SEVERE ALONG AND AHEAD OF THE
DRYLINE...WHERE CONVERGENCE SHOULD BE SOMEWHAT MORE PRONOUNCED AS A
LEE TROUGH PUSHES NEAR THE OKLAHOMA AND TEXAS PANHANDLES.
RISING HEIGHTS COMBINED WITH DEEP MIXING IN WAKE OF THE DRYLINE
SHOULD KEEP CONVECTION SUPPRESSED THURSDAY. EVEN IF THE DRYLINE CAN
HOLD UP ACROSS PORTIONS OF THE ROLLING PLAINS...LARGER SCALE
SUBSIDENCE WILL LIKELY PRECLUDE DEVELOPMENT. FRIDAY/S CHANCES WILL
RESIDE ON THE PLACEMENT AND TIMING OF AN APPROACHING FRONT FROM THE
NORTH. CURRENT INDICATIONS ARE THIS FEATURE WILL ARRIVE LATER FRIDAY
OR INTO SATURDAY...LIMITING ITS EFFECTIVENESS ON CONVECTIVE
INITIATION. WILL LEAVE SLIGHT CHANCE POPS IN ACROSS EASTERN ZONES AT
THIS TIME GIVEN UNCERTAINTY THIS FAR OUT. DRIER AIR WILL FILTER IN
BEHIND THE FRONT...BEFORE HOPEFUL MOISTURE RETURN CAN OCCUR EARLY
NEXT WEEK AS AN UPPER RIDGE ATTEMPTS TO SET IN AND PROMOTE WARMING
TEMPERATURES FOR THE FIRST WEEK OF JUNE.
&&
.FIRE WEATHER...
ELEVATED TO BRIEFLY CRITICAL CONDITIONS WILL OCCUR WEDNESDAY AS DEEP
MIXING TAKES PLACE BEHIND THE DRYLINE...MAINLY WEST OF THE
INTERSTATE 27/US 87 CORRIDOR. THE FIRE WEATHER THREAT MAY BE
ENHANCED FROM ANY LIGHTNING ASSOCIATED WITH NEARBY THUNDERSTORMS.
RED FLAG MINUTES WILL INCREASE FARTHER EAST INTO THURSDAY BEHIND AN
UPPER LEVEL TROUGH VEERING WINDS AND PUSHING THE DRYLINE YET FARTHER
EAST AND OFF THE CAPROCK.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 94 65 91 60 92 / 10 10 20 30 20
TULIA 95 67 90 63 89 / 10 10 30 30 20
PLAINVIEW 97 69 89 64 90 / 10 10 30 30 20
LEVELLAND 97 67 91 64 93 / 10 10 20 30 20
LUBBOCK 98 70 90 66 92 / 10 10 20 30 20
DENVER CITY 96 64 92 64 93 / 10 10 20 30 20
BROWNFIELD 96 66 91 65 93 / 10 10 20 30 20
CHILDRESS 99 72 89 69 86 / 20 20 30 30 40
SPUR 96 69 90 67 88 / 20 20 30 30 30
ASPERMONT 96 72 91 70 87 / 10 20 30 30 40
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
07/31
Hazardous weather outlook, May 27, 10:20 AM CST, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1120 AM CDT MON MAY 27 2013
TXZ021>044-281630-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1120 AM CDT MON MAY 27 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...TODAY AND TONIGHT
CONVECTIVE
ISOLATED SEVERE STORMS ARE POSSIBLE LATE THIS AFTERNOON INTO EARLY
EVENING ACROSS THE ROLLING PLAINS...GENERALLY EAST OF A LINE FROM
MEMPHIS TO POST. STRONG DAYTIME HEATING COMBINED WITH ABOVE NORMAL
MOISTURE VALUES EAST OF THE DRYLINE WILL CREATE A STRONGLY UNSTABLE
ENVIRONMENT. WHILE A LAYER OF WARM AIR ALOFT WILL SUPPRESS
DEVELOPMENT MUCH OF THE AFTERNOON...STORMS ARE EXPECTED TO FORM ALONG
AND EAST OF THE DRYLINE BY EARLY EVENING. THE MAIN THREAT FROM
THESE STORMS WILL BE LARGE HAIL TO GOLF BALL SIZE AND DAMAGING
WIND GUSTS IN EXCESS OF 65 MPH. THERE WILL BE A BRIEF WINDOW FOR
TORNADOES ESPECIALLY ALONG THE NORTHERN EXTENT OF THE
DRYLINE IN THE VICINITY OF NORTHWEST TEXAS AND SOUTHWEST OKLAHOMA.
FIRE WEATHER
ELEVATED TO BRIEFLY CRITICAL FIRE WEATHER CONDITIONS WILL EXIST
WEST OF THE DRYLINE...GENERALLY ACROSS THE SOUTH PLAINS AND
SOUTHWEST PANHANDLE WHERE VERY LOW DAYTIME HUMIDITY VALUES WILL
OCCUR ALONG WITH GUSTY SOUTHWEST WINDS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE THREAT FOR SEVERE WEATHER WILL CONTINUE TUESDAY INTO EARLY
THURSDAY AS MORE SCATTERED STORMS DEVELOP IN THE VICINITY OF THE
DRYLINE...WHICH WILL AT TIMES BISECT THE SOUTH PLAINS. ELEVATED
FIRE WEATHER CONDITIONS ARE EXPECTED NEAR THE NEW MEXICO
BORDER...WHILE LIGHTNING-CAUSED FIRE STARTS ARE POSSIBLE ACROSS
MOST OF THE AREA THROUGH MID-WEEK.
.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON
INTO THE EVENING ACROSS PORTIONS OF THE ROLLING PLAINS.
In the hours before
Special weather statement, May 27, 3:18 PM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
418 PM CDT MON MAY 27 2013
TXZ030-031-036-037-272145-
CROSBY-DICKENS-FLOYD-MOTLEY-
418 PM CDT MON MAY 27 2013
...SIGNIFICANT WEATHER ADVISORY FOR CROSBY...DICKENS...FLOYD AND
MOTLEY COUNTIES...
AT 416 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS FROM CROSBYTON TO ROARING
SPRINGS...MOVING NORTHEAST AT 15 MPH.
NICKEL SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THESE
STORMS.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED. IN ADDITION...DEADLY CLOUD TO GROUND
LIGHTNING WILL BE POSSIBLE.
LAT...LON 3410 10089 3375 10066 3359 10117 3377 10131
TIME...MOT...LOC 2117Z 238DEG 15KT 3374 10107
24
Special weather statement, May 27, 3:40 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
440 PM CDT MON MAY 27 2013
TXZ036-037-272215-
CROSBY-DICKENS-
440 PM CDT MON MAY 27 2013
...SIGNIFICANT WEATHER ADVISORY FOR CROSBY AND DICKENS COUNTIES...
AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTH OF CROSBYTON...MOVING NORTHEAST AT
20 MPH.
PENNY SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS STORM.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 3381 10118 3352 10080 3341 10124 3352 10142
TIME...MOT...LOC 2140Z 230DEG 18KT 3353 10123
GUSEMAN
Special weather statement, May 27, 3:45 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
445 PM CDT MON MAY 27 2013
TXZ031-036-037-272215-
CROSBY-DICKENS-MOTLEY-
445 PM CDT MON MAY 27 2013
...SIGNIFICANT WEATHER ADVISORY FOR CROSBY...DICKENS AND MOTLEY
COUNTIES...
AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 18 MILES SOUTHWEST OF
MATADOR...MOVING NORTHEAST AT 15 MPH.
NICKEL SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THESE
STORMS AS THEY CROSS HIGHWAY 70.
GUSTY WINDS MAY CAUSE AREAS OF BLOWING DUST NEAR THE STORMS...LOOSE
OBJECTS CAN BE BLOWN AROUND BY THE WINDS. SEEK SHELTER IN A STURDY
STRUCTURE UNTIL THIS STORMS HAVE PASSED.
LAT...LON 3385 10053 3364 10101 3384 10116 3384 10104
3397 10103 3431 10086 3431 10052
TIME...MOT...LOC 2144Z 232DEG 15KT 3383 10100
24Special weather statement, May 27, 4:31 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
531 PM CDT MON MAY 27 2013
TXZ036-037-272300-
CROSBY-DICKENS-
531 PM CDT MON MAY 27 2013
...SIGNIFICANT WEATHER ADVISORY FOR CROSBY AND DICKENS COUNTIES...
AT 529 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES WEST OF DICKENS...MOVING NORTHEAST AT 20
MPH.
PENNY SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS STORM.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 3380 10100 3360 10079 3352 10106 3364 10118
TIME...MOT...LOC 2231Z 233DEG 16KT 3363 10104
GUSEMAN
Hail, Childress
- When
- May 27, 4:45 PM CST
- Where
- Childress County, 0.9 mi NW of Tell
- Measured
- 2.75 in hail
- Reported by
- Public
- Coordinates
- 34.380, -100.390
The public estimated hail as large as baseballs in Tell. Instances of damage to property or crops were unknown.
Hail, Childress
- When
- May 27, 4:45 PM CST
- Where
- Childress County, 2.85 mi W of Childress
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 34.420, -100.250
The public estimated hail between nickel and golf ball size in Childress. Damage to property was unknown.
Hail, Dickens
- When
- May 27, 4:46 PM CST
- Where
- Dickens County, 2.82 mi NNE of Glenn
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.820, -100.840
A trained spotter estimated quarter size hail 14 miles north of Dickens. No damage was reported.
Hail, Motley
- When
- May 27, 4:50 PM CST
- Where
- Motley County, 0.57 mi W of Roaring Spgs
- Measured
- 1.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.900, -100.860
Fire department personnel from Roaring Springs estimated mostly quarter size hail with some golf ball size hailstones in the city. Damage, if any, was unknown.
Hail, Dickens
- When
- May 27, 5:10 PM CST
- Where
- Dickens County, 1.27 mi SSW of Elton
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.704, -100.842
A trained spotter estimated golf ball size hail five miles north of Dickens. No damage was reported.
Thunderstorm Wind, Childress
- When
- May 27, 5:10 PM CST
- Where
- Childress County, 2.68 mi SW of Arlie
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 34.690, -100.110
An NWS COOP observer located 20 miles NNE of Childress estimated wind gusts as high as 60 mph.
Hail, Garza
- When
- May 27, 5:26 PM CST to 5:30 PM CST
- Where
- Garza County, 0.69 mi N of Post
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.190, -101.380
Law enforcement personnel in Post estimated golf ball size hail. The extent of any damage was not known.
Hail, Dickens
- When
- May 27, 5:30 PM CST
- Where
- Dickens County, 2.4 mi ENE of Afton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.760, -100.760
A trained spotter estimated quarter size hail three miles east of Afton. No reports of damage were received.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, May 27, 20132 injured · $9.8 million · EF3 · 11 events
- Tornado and Hail in Nebraska, May 27, 2013$16 million · EF2 · 14 events
- Rip Currents in Florida, May 27, 20131 death · 1 injured · 2 events
- Flood in Alaska, May 27 to 31, 2013$15 million · 1 event
- Damaging Winds in Illinois, May 27, 2013$961,000 · 70 kt wind · 21 events
- Tornadoes and Flash Flooding in Nebraska, May 27, 2013EF2 · 10 events
- Tornado and Hail in Kansas, May 27, 2013EF2 · 3 events
- Hail in Wyoming, May 27, 2013$500,000 · 1.75 in hail · 1 event
- Flood in Alaska, May 27 to 29, 2013$250,000 · 1 event
- Hail in South Dakota, May 27, 2013$150,000 · 1.75 in hail · 10 events
- Hail and Damaging Winds in Oklahoma, May 27, 2013$102,000 · 1.75 in hail · 17 events
- Flood and Damaging Winds in Indiana, May 27, 2013$32,000 · 56 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 443302, 443303, 443304, 443305, 443306, 443310, 443307, 443309.